This patient support community is for loved ones of people who drink and are trying to quit for discussions relating to abuse, behavioral issues, caring for yourself, counseling, divorce and separation, enabling, guilt, and when to get medical help.
My question is for those who have had a lived one pass from liver failure, or for anyone familiar with it.
So my dad has been an alcoholic for 30 years he had a scare where he was in a lot of pain and was hospitalized for awhile. Pancrese, kidney, and liver where really bad. Got sober for three but during that time he was abusing gravol. He is also very fat and a diabetic. He started drinking again and stopped taking his meds a month ago. During that time his mental state has worsened, his skin has gotten paler, and he's been complaining about pain, as well as being very moody.
Are these any signs of his liver being on the road to shutting down? He won't see a doctor, or get a test done. Just wondering how long does he have?
We're hoping perhaps of he goes to a hospital they might do a liver biopsy.
Kevin in so sorry about your dad. Signs of liver failure are a yellowing of the skin and mucous membranes (eyes), clay colored stools and confusion. Pain in the right upper quadrant is liver or gallbladder, while the left upper pain is pancreas.Itching and strong smell of urine is usually the kidneys. As horrible as all this may be, it will probably be the uncontrolled blood sugar from the diabetes that will get him. When is impossible to say. My heart goes out to you as I am currently dealing with two family members that have destroyed their lives with alcohol. There's really nothing you can do except watch in horror when they don't want to get help. Love and prayers out to you and your family.
I'm just concerned as his behaviour is really off. Like I mentioned he was sober for three years, it wasnt great but he was sober abd aware of his wrong doings. Abd his behaviour now isn't like his drinking days either.
We thought perhaps he might have dementia abd that his ammonia levels might be high. Aside from the yellowing of skins and eyes he seems to be exhibiting other symptoms. Haven't checked his stool.
It's tough as he won't seek help, is in denial about his health. We just don't know what happened that triggered this.
There's do many things that could happen. His sugar levels could blind him? Blood pressure could give him a stroke or heart attack, and liver could shutdown.
Oh Kevin I feel for you, as my mother is in this exact same condition. At 72 she was a healthy, working,part time alcoholic who took 3 buses to work. She retired and spent the first year drinking a quart of Cognac a day. There were multiple falls, broken bones and hospital and nursing home stays. By the time she got it together, the damage was done. I believe she has alcoholic encepholopathy, a form of dementia. Liver enzymes should show abnormalities, but the doctor needs to make a subjective diagnosis.
Also wanted to tell you that fruity, acetone smell in urine is a sign of diabetes. If his sugar is very high, that could be making him act crazy too.
God help us. We'll pray for each other.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.